California, 2005

Flood in California, December 28 to 29, 2005

December 28 to 29, 2005 · NWS MFR · 1 event in 1 county or zone

74 feet at 28/1900 PST, and fell below flood stage at 29/1245 PST. A Flood Warning was issued for the area at 28/1018 PST, and cancelled at 03/0600 PST in January 2006.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

The Klamath River at Seiad Valley exceeded flood stage (15.0 feet) at 28/0930 PST, crested at 16.74 feet at 28/1900 PST, and fell below flood stage at 29/1245 PST. A Flood Warning was issued for the area at 28/1018 PST, and cancelled at 03/0600 PST in January 2006.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Dec 28, 8:55 AM PST, 35 minutes earlier.

Area forecast discussion, Dec 28, 8:55 AM PST, 35 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MEDFORD OR
855 AM PST WED DEC 28 2005

.DISCUSSION...A COLD FRONT HAS JUST MOVED INLAND INTO SOUTHWEST
OREGON AND NORTHERN CALIFORNIA. THIS FRONT WILL MOVE EAST THROUGH
THE FORECAST AREA THIS MORNING AND EARLY THIS AFTERNOON.
PRECIPITATION WILL TAPER OFF TO SHOWERS LATER THIS AFTERNOON AND
TONIGHT. COLD AIR BEHIND THE FRONT WILL BRING SNOW LEVELS DOWN TO
4000 FEET THIS EVENING...THEN TO 3500 FEET BY TOMORROW MORNING.
LITTLE ACCUMULATION IS EXPECTED TONIGHT WITH SCATTERED SNOW
SHOWERS..MAINLY OVER THE SISKIYOUS AND CASCADES AND OVER THE EAST
SIDE. LOWER ELEVATIONS ALONG THE WEST SIDE WILL SEE SCATTERED RAIN
SHOWERS TONIGHT.

THURSDAY... A WEAK RIDGE WILL BUILD IN BUT WITH CONTINUED ONSHORE
FLOW..THERE WILL BE LIGHT SCATTERED SHOWER ACTIVITY.
THEN ANOTHER STRONG FRONTAL SYSTEM WILL APPROACH LATE THURSDAY
BRINGING ADDITIONAL RAIN AND SNOW TO THE AREA.

NO UPDATES NEEDED TO THE FORECAST.

.PREVIOUS DISCUSSION...AXIS OF A STRONG UPPER TROUGH WILL MOVE
THROUGH THE CWA TODAY...BRINGING A ROUND OF HEAVY SHOWERS AND
ISOLATED THUNDER OVER THE COASTAL WATERS. WINDS ARE ABATING AT THE
COAST AND HAVE DROPPED BELOW CRITERIA IN THE SHASTA VLY...BUT THE
POTENTIAL REMAINS FOR WINDS UNTIL FROPA LATER THIS MORNING.
WIDESPREAD HEAVY RAIN HAS LIGHTENED SOMEWHAT...BRINGING A RESPITE TO
RISING RIVERS. FLOOD WARNINGS WILL REMAIN IN EFFECT THROUGHOUT...
THOUGH.

SNOW LEVELS ARE RISING AND ARE CURRENTLY AROUND 8500 FEET...ADDING
SNOWMELT TO THE RUNOFF. LEVELS WILL BEGIN TO DROP THIS AFTERNOON TO
NEAR PASS LEVEL AND REMAIN THERE FOR THE WEEK...ALTHOUGH NOT MUCH
ADDITIONAL ACCUMULATION EXPECTED BY THE TIME IT LOWERS TO THE
ROADS. A WEAK RIDGE MOVES IN FOR THURSDAY...BUT CONTINUED ONSHORE
FLOW KEEPS POPS AROUND...FOLLOWED BY AN INTENSE SYSTEM PROGGED TO
SLAM INTO THE REGION THURSDAY NIGHT AND FRIDAY. MORE FLOODING AND
HIGH WINDS ARE EXPECTED IN THIS ROUND. THE REMAINDER OF THE
FORECAST CONTINUES WITH TROPICALLY CONNECTED CYCLONES INTERSPERSED
ABOUT EVERY 36 HOURS.

&&

.AVIATION...AS A COLD FRONT PASSES OVER THE AREA AND TO THE
EAST TODAY...RAIN WILL TAPER OFF TO SHOWERS LATER THIS MORNING AND
INTO THE AFTERNOON. INLAND...WIDESPREAD VFR WITH MVFR IN SCATTERED TO
WIDELY SCATTERED SHOWERS IS EXPECTED TODAY AND TONIGHT. ALONG THE
COAST CONDITIONS WILL BE MAINLY MVFR IN RAIN AND LOW CIGS WITH
ISOLATED IFR...CIGS ALONG THE COAST WILL LIFT LATER IN THE AFTERNOON
WITH AREAS OF MVFR EXPECTED. ALSO ALONG THE COAST THERE IS A CHANCE
FOR ISOLD THUNDER THROUGH THE AFTERNOON.

WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING SOUTH COAST THROUGH 10AM WEDNESDAY.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS...FLORENCE TO CA BORDER
      0-60 NM.
     HIGH SURF ADVISORY SOUTH COAST UNTIL 4 PM PST WEDNESDAY.
     FLOOD WARNINGS HAVE BEEN ISSUED FOR PORTIONS OF THE ZONE
      FORECAST AREA. PLEASE REFER TO PDXFLSMFR FOR DETAILS.
     FLOOD WATCH FOR EASTERN OREGON ZONES 029-030 INCLUDING THE
      SPRAGUE RIVER FROM BEATTY TO CHILOQUIN THURSDAY THROUGH
      THURSDAY NIGHT
CA...WIND ADVISORY SHASTA VALLEY THROUGH 10AM WEDNESDAY.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS...OR BORDER TO PT ST
      GEORGE CA 0-60 NM.
     FLOOD WARNINGS HAVE BEEN ISSUED FOR PORTIONS OF THE ZONE
      FORECAST AREA. PLEASE REFER TO PDXFLSMFR FOR DETAILS.

&&

CC

ALSO VISIT THE NWS ON THE WEB AT WWW.WEATHER.GOV/MEDFORD
Hazardous weather outlook, Dec 27, 3:10 PM PST, 18 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
310 PM PST TUE DEC 27 2005

PZZ350-353-356-370-373-376-281400-
CAPE ARAGO TO FLORENCE, OR 20 TO 60 NM-
CAPE ARAGO TO FLORENCE, OR WESTWARD 20 NM-
CAPE BLANCO TO CAPE ARAGO, OR 20 TO 60 NM-
CAPE BLANCO TO CAPE ARAGO, OR WESTWARD 20 NM-
PT. ST. GEORGE, CA TO CAPE BLANCO, OR 20 TO 60 NM-
PT. ST. GEORGE, CA TO CAPE BLANCO, OR WESTWARD 20 NM-
1120 AM PST TUE DEC 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

GALE WARNING FROM THIS EVENING TO WEDNESDAY AFTERNOON. SEE COASTAL
WATERS FORECAST FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

GALE WARNING CONTINUES THROUGH WEDNESDAY AFTERNOON.

ORZ021-022-281400-
CURRY COUNTY COAST-SOUTH CENTRAL OREGON COAST-
315 PM PST TUE DEC 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

HIGH WINDS ARE EXPECTED TONIGHT THROUGH WEDNESDAY MORNING. SEE HIGH
WIND WARNING FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HIGH WINDS CONTINUE INTO WEDNESDAY MORNING.

ORZ023-024-026-281400-
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
JACKSON COUNTY-
315 PM PST TUE DEC 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAVY RAINFALL WILL BRING MOST RIVERS IN SOUTHWEST OREGON ABOVE
FLOOD STAGE WEDNESDAY. SEE FLOOD WARNING FOR DETAILS.

CAZ081-281400-
CENTRAL SISKIYOU COUNTY-
315 PM PST TUE DEC 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

HIGH WIND WARNING REMAINS IN EFFECT. SEE HIGH WIND WARNING FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HIGH WIND WARNING CONTINUES UNTIL 12 PM PST WEDNESDAY.

CAZ081-084-0RZ029-281400-
CENTRAL SISKIYOU COUNTY-NORTHEAST SISKIYOU
AND NORTHWEST MODOC COUNTIES-KLAMATH BASIN-
315 PM PST TUE DEC 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT FROM LATE TONIGHT. SEE FLOOD WATCH FOR
DETAILS.

.DAY TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FLOOD WATCH CONTINUES THROUGH THURSDAY AFTERNOON.

CAZ080-281400-
WESTERN SISKIYOU COUNTY-
315 PM PST TUE DEC 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CALIFORNIA

.DAY ONE...TODAY

FLOOD WARNING FOR THE SCOTT RIVER AT FORT JONES AND THE KLAMATH
RIVER AT SEIAD VALLEY TONIGHT. SEE FLOOD WARNING FOR DETAILS.

.DAY TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FLOOD WARNING CONTINUES THROUGH THURSDAY NIGHT.

.INSTRUCTIONS TO SPOTTERS...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GLASER

In the hours before

Local storm report, Dec 28, 7:14 AM PST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
714 AM PST WED DEC 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 AM     HEAVY RAIN       11 NE GRANTS PASS       42.54N 123.15W
12/28/2005  1.45 INCH        JACKSON            OR   TRAINED SPOTTER

            15 HOUR RAINFALL TOTAL ENDING AT 7 AM PST.

&&

JACOBS
Local storm report, Dec 28, 7:17 AM PST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
717 AM PST WED DEC 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 AM     HEAVY RAIN       2 S GOLD BEACH          42.39N 124.41W
12/28/2005  4.20 INCH        CURRY              OR   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL ENDING AT 7 AM PST. SPOTTER ALSO
            REPORTED A WIND GUST OF 88 MPH AT 9 PM LAST NIGHT.

&&

JACOBS
Local storm report, Dec 28, 7:19 AM PST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
719 AM PST WED DEC 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 AM     HEAVY RAIN       4 NNW GRANTS PASS       42.50N 123.34W
12/28/2005  2.90 INCH        JOSEPHINE          OR   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL ENDING AT 7 AM PST.

&&

JACOBS
Local storm report, Dec 28, 8:19 AM PST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
819 AM PST WED DEC 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 AM     HEAVY RAIN       7 WNW ROSEBURG          43.25N 123.49W
12/28/2005  1.98 INCH        DOUGLAS            OR   TRAINED SPOTTER

            24 HOUR RAI9NFALL ENDING AT 730 AM.

0731 AM     HEAVY RAIN       7 WNW ROSEBURG          43.25N 123.49W
12/28/2005  1.98 INCH        DOUGLAS            OR   TRAINED SPOTTER

            24 HOUR RAINFALL ENDING AT 730 AM.

0731 AM     HEAVY RAIN       5 NW MYRTLE CREEK       43.08N 123.34W
12/28/2005  1.20 INCH        DOUGLAS            OR   TRAINED SPOTTER

            12 RAINFALL ENDING AT 7 AM.

0731 AM     HEAVY RAIN       10 N ROSEBURG           43.36N 123.36W
12/28/2005  1.72 INCH        DOUGLAS            OR   TRAINED SPOTTER

            24 HOUR RAINFALL AT SOUTHERLAND 1.72 INCHES OF RAIN
            ENDING AT 7 AM.

0809 AM     HEAVY RAIN       N REEDSPORT             43.70N 124.10W
12/28/2005  1.34 INCH        DOUGLAS            OR   TRAINED SPOTTER

            24 HOUR RAINFALL ENDING AT 730 AM.

0809 AM     HEAVY RAIN       N LANGLOIS              42.93N 124.45W
12/28/2005  2.74 INCH        CURRY              OR   TRAINED SPOTTER

            24 HOUR RAINFALL ENDING AT 730 AM.

0812 AM     HEAVY RAIN       2 SW GRANTS PASS        42.42N 123.35W
12/28/2005  2.71 INCH        JOSEPHINE          OR   TRAINED SPOTTER

            24 HOUR RAINFALL ENDING AT 730 AM.

0814 AM     HEAVY RAIN       1 ENE BANDON            43.12N 124.40W
12/28/2005  2.56 INCH        COOS               OR   TRAINED SPOTTER

            24 HOUR RAINFALL ENDING AT 8 AM.

0815 AM     HEAVY RAIN       1 N ROGUE RIVER         42.44N 123.17W
12/28/2005  2.35 INCH        JACKSON            OR   TRAINED SPOTTER

            24 HOUR RAINFALL ENDING AT 7 AM.

0816 AM     HEAVY RAIN       1 NE GRANTS PASS        42.45N 123.31W
12/28/2005  1.43 INCH        JOSEPHINE          OR   TRAINED SPOTTER

            24 HOUR RAINFALL ENDING AT 8 AM.

0817 AM     HEAVY RAIN       1 N ASHLAND             42.20N 122.70W
12/28/2005  1.52 INCH        JACKSON            OR   TRAINED SPOTTER

            24 HUR RAINFALL ENDING AT 8 AM.

0818 AM     HEAVY RAIN       1 SE ASHLAND            42.18N 122.68W
12/28/2005  1.80 INCH        JACKSON            OR   TRAINED SPOTTER

            24 HOUR RAINFALL ENDING AT 8 AM.

&&

ORR
Local storm report, Dec 28, 8:40 AM PST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
840 AM PST WED DEC 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 AM     HEAVY RAIN       3 SSW MEDFORD           42.30N 122.89W
12/28/2005  2.68 INCH        JACKSON            OR   TRAINED SPOTTER

            24 HOUR RAINFALL ENDING AT 8 AM.

0833 AM     HEAVY RAIN       5 WNW GRANTS PASS       42.47N 123.41W
12/28/2005  3.10 INCH        JOSEPHINE          OR   TRAINED SPOTTER

            24 HOUR RAINFALL ENDING AT 8 AM.

0840 AM     HEAVY RAIN       8 SE MYRTLE POINT       42.99N 124.01W
12/28/2005  1.90 INCH        COOS               OR   TRAINED SPOTTER

            RAINFALL FOR 430 PM TO 8 AM.

&&

ORR
Local storm report, Dec 28, 8:59 AM PST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
859 AM PST WED DEC 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     HEAVY RAIN       22 S ROSEBURG           42.90N 123.36W
12/28/2005  2.44 INCH        DOUGLAS            OR   CO-OP OBSERVER

            24 HOUR RAINFALL ENDING AT 8 AM.

0845 AM     HEAVY RAIN       2 NE WILDERVILLE        42.40N 123.43W
12/28/2005  3.22 INCH        JOSEPHINE          OR   TRAINED SPOTTER

            24 HOUR RAINFALL ENDING AT 8 AM.

0845 AM     HEAVY RAIN       2 N CAVE JUNCTION       42.19N 123.65W
12/28/2005  4.10 INCH        JOSEPHINE          OR   TRAINED SPOTTER

            24 HOUR RAINFALL ENDING AT AM.

0857 AM     HEAVY RAIN       5 NNE SELMA             42.34N 123.57W
12/28/2005  3.74 INCH        JOSEPHINE          OR   TRAINED SPOTTER

            24 HOUR RAINFALL ENDING AT 8 AM.

0859 AM     HEAVY RAIN       N WILLIAMS              42.22N 123.27W
12/28/2005  2.20 INCH        JOSEPHINE          OR   TRAINED SPOTTER

            24 HOUR RAINFALL ENDING AT 8 AM.

&&

ORR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Western Siskiyou County

When
December 28, 9:30 AM PST to December 29, 12:45 PM PST
Where
Western Siskiyou County forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.593, -122.540 (the zone’s center; the record gives no point)

Klamath River at Seiad Valley.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482304.